Diagnosing immediate reactions to cephalosporins

A. Romano, R. M. Guéant-Rodriguez, M. Viola, F. Amoghly, F. Gaeta, J. P. Nicolas, J. L. Guéant

Research output: Contribution to journalArticle

Abstract

Background: After penicillins, cephalosporins are the betalactams that most often induce IgE-mediated reactions. The development of diagnostic tests has been delayed, however, because the cephalosporin allergenic determinants have not been properly identified. Objective: To evaluate the usefulness of skin tests, serum specific IgE assays, and challenges in diagnosing immediate reactions to cephalosporins and to clarify the pathogenic mechanism of such reactions. Methods: We studied 76 adults with immediate reactions to cephalosporins, mainly ceftriaxone, cefotaxime, and ceftazidime. Skin tests and serum specific IgE assays were performed for culprit cephalosporins and cefaclor, as well as for penicillin, amoxicillin, and ampicillin. Some subjects with negative results underwent challenges and re-evaluations. Responses to cephalosporins other than the culprit ones were also studied. Results: In the first allergologic work-up, an IgE-mediated hypersensitivity to penicillins and/or cephalosporins was diagnosed in 63 (82.9%) of the 76 patients on the basis of skin-test and/or specific IgE assay positivity. Of the 13 negative patients, eight accepted challenges and underwent re-evaluations. Considering both first- and second-evaluation results, the skin-test-positivity rate increased from 76.3% to 85.5% and that of sepharose-radioimmunoassay positivity from 67.1% to 74.3%. Overall, an IgE-mediated hypersensitivity was diagnosed in 70 patients (in seven after retesting). On the basis of skin-test and CAP-FEIA results, we classified our 76 patients into five groups: group A (three patients), positive only to penicillin reagents; B (17), positive to both cephalosporin and penicillin reagents; C (24), positive to more than one cephalosporin; D (21), positive only to the responsible cephalosporin; E (11) negative to skin tests and CAP-FEIA, including five sepharose-radioimmunoassay positive. Conclusions: Most immediate reactions to cephalosporins appear to be IgE-mediated. Cephalosporin skin testing and sepharose-radioimmunoassay are useful tools for evaluating these reactions. Cephalosporin IgE-mediated hypersensitivity may be a transient condition; therefore, allergologic exams should be repeated in patients with negative initial allergologic work-ups, including challenges.

Original languageEnglish
Pages (from-to)1234-1242
Number of pages9
JournalClinical and Experimental Allergy
Volume35
Issue number9
DOIs
Publication statusPublished - Sep 2005

Keywords

  • Cephalosporins
  • Challenges
  • Cross-reactivity
  • Hypersensitivity
  • Penicillins
  • Sepharose-radioimmunoassay
  • Specific IgE

ASJC Scopus subject areas

  • Immunology

Fingerprint Dive into the research topics of 'Diagnosing immediate reactions to cephalosporins'. Together they form a unique fingerprint.

  • Cite this

    Romano, A., Guéant-Rodriguez, R. M., Viola, M., Amoghly, F., Gaeta, F., Nicolas, J. P., & Guéant, J. L. (2005). Diagnosing immediate reactions to cephalosporins. Clinical and Experimental Allergy, 35(9), 1234-1242. https://doi.org/10.1111/j.1365-2222.2005.02317.x